North Carolina, 2023

Debris Flow and Damaging Wind in North Carolina, August 15, 2023

August 15, 2023 · NWS MRX · 2 events in 1 county or zone

Highly anomalous system and cold front brings thunderstorms, one of which is a severe thunderstorm wind producing storm in North Carolina. Heavy rain induced a mudslide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Highly anomalous system and cold front brings thunderstorms, one of which is a severe thunderstorm wind producing storm in North Carolina. Heavy rain induced a mudslide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 14, 6:00 PM EST, 6 hours earlier.

Area forecast discussion, Aug 14, 6:00 PM EST, 6 hours before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
700 PM EDT Mon Aug 14 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 313 PM EDT Mon Aug 14 2023

Key Messages:

1. Widespread, persistent thunderstorms are likely with some being
strong to severe. All modes of severe weather are possible with the
greatest threat being damaging winds and a lesser hail and tornado
threat.

2. Confidence has increased in potential for scattered flash
flooding due to several hours of rain after what fell earlier today
and in recent days.

3. Hot conditions continue in the south today with much milder and
drier conditions on Tuesday.

This Evening/Tonight

Currently this afternoon, a closed low is moving towards the western
Great Lakes with a downstream upper jet of 100+ kts. The surface low
will continue to track eastward with its associated cold front to
approach the area after midnight. This cold front, in addition to
height falls, will be the main forcing mechanism for the convection
later in the day.

The convective environment through this evening is very unusual for
the time of year, given expected effective shear of 30+ kts in the
south and values above 40 kts in the north. Low-level shear is
broadly indicated to be above 20 kts to even 30 kts closer to
southwest Virginia. The main question continues to be instability
through the late afternoon and the initiation/timing of convection.
Many places near and south of Knoxville saw less convection and
cloud cover in comparison to places further north. These places
already have MLCAPE of 2,000 to 2,500 J/kg. With a remaining
outflow boundary from the earlier convection, there is a low- end
chance of initiation over the next few hours. This would be ahead
of additional lift later in the evening ahead of the cold front
and after additional upper divergence. All modes of severe weather
will be of concern through the evening and overnight hours. The
CAMs continue to show varied updraft helicity tracks, focused
mainly in the northern half of the area. This will keep the low-
end tornado threat, in addition to damaging winds and isolated
large hail. The north has been slower to clear, but the trend in
the last hour or two certainly suggests sufficient instability for
concern as in areas further south.

The concern for flooding has continued to rise as many places
already received near or above 1" of rain earlier today. With the
RAP/HRRR runs indicating multiple rounds/training convection,
locally heavy rainfall amounts on the saturated ground could
definitely lead to flash flooding. In fact, there is potential for
places to see off and on rain for over 6 hours. This will all be in
the presence of PWAT values to 2" or greater. The exact locations
remain unclear, but there is enough confidence to say coverage of
flash flooding could be more scattered, than an isolated event. Fog
development is likely by the early morning.

Tuesday

During the day on Tuesday, the frontal boundary will move through
the area, leading to advection of milder conditions from the
northwest. Some lingering showers or storms are possible earlier
in the day near the front. Otherwise, drier and milder conditions
will result as high pressure expands from the west.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 313 PM EDT Mon Aug 14 2023

Key Messages:

1. Cooler and drier conditions are expected this week, with a
warming trend heading into the weekend.

Discussion:

Troughing digs into southeastern portions of the United States
Tuesday night into Wednesday, with H5 heights near 586dam across
northern portions of the forecast area and 590dam in southern
portions. Impacts of this shift in synoptic pattern will result in
drier conditions and below normal temperatures. A disturbance will
translate through mean flow aloft by the late week. This will
briefly sharpen the aforementioned troughing before kicking it
northeastward, with ridging gradually building in from the west.
Cannot totally rule out some low end PoP chances late week per
ensemble guidance but at this time no significant precip chances
look to come from this and no wording has been included in grids.
The main impact will be a gradual warming trend as H5 heights
increase into the weekend and temperatures approach normal to
slightly above normal for mid to late August.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM EDT Mon Aug 14 2023

Showers and storms are now developing in southern Middle TN, and
are expected to increase in coverage and intensity over the next
few hours. These storms are expected to affect the TAF sites
between 02-06Z, with IFR vis from heavy rain and gusty winds of
30-40 kt. Showers are likely to persist into the night, but their
location and impacts on the terminals are uncertain, but some
could produce heavy rain that would result in IFR to LIFR
conditions. MVFR clouds and fog will continue into the morning
hours, lifting to VFR around noon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  85  64  83 /  60  30   0   0
Knoxville McGhee Tyson Airport, TN  71  82  63  81 /  70  40   0   0
Oak Ridge, TN                       71  82  62  80 /  70  20   0   0
Tri Cities Airport, TN              70  79  60  79 /  80  40   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for Bradley-
     Hamilton-Marion-West Polk.

VA...NONE.
&&

SHORT TERM...BW
LONG TERM....KRS
AVIATION...DGS
Hazardous weather outlook, Aug 14, 2:12 PM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
312 PM EDT Mon Aug 14 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
312 PM EDT Mon Aug 14 2023 /212 PM CDT Mon Aug 14 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Widespread thunderstorms are likely this evening with some being
severe. All hazards are possible, including damaging straight
line winds from 60 to 70 mph, large hail from 1 to 1.5 inches, and
an isolated tornado. The tornado threat is greatest along and
north of Interstate 40 with the other threats being more area-
wide.

Additionally, there is an elevated flooding concern this evening
through the overnight hours due to saturated ground, abundant
moisture, and multiple rounds of storms. It is possible for some
places to see off and on rain for more than just a few hours into
the morning hours. Scattered flash flooding is possible, depending
on the coverage and persistence of convection.

Also, hot conditions are expected to continue with many central
and southern Tennessee Valley locations seeing heat indices close
to 100 to 105 degrees, especially in and around Chattanooga. See
the heat advisory for additional details, which is in effect for
Marion, Hamilton, Bradley, and western Polk Counties until 8 PM
EDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are welcome this afternoon through tonight for
severe thunderstorms and/or flash flooding.

In the hours before

Special weather statement, Aug 14, 11:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
1216 AM EDT Tue Aug 15 2023

NCZ060-TNZ085>087-101-102-150445-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-McMinn TN-
1216 AM EDT Tue Aug 15 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHEROKEE...NORTHEASTERN
POLK...EAST CENTRAL MCMINN AND SOUTHERN MONROE COUNTIES THROUGH 1245
AM EDT...

At 1215 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles southeast of Madisonville, moving east at 45
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews, Englewood, Tellico Plains, Coker Creek, Violet, Tariffville,
Bullet Creek, Hiawasse Dam, Marble, and Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southwestern North Carolina...and east Tennessee.

&&

LAT...LON 3517 8444 3548 8448 3549 8394 3541 8402
      3537 8401 3535 8404 3531 8404 3527 8401
      3524 8401 3522 8396 3526 8384 3526 8380
      3524 8374 3526 8371 3523 8369 3520 8373
      3519 8371 3516 8374 3514 8384 3510 8390
TIME...MOT...LOC 0415Z 260DEG 39KT 3538 8421

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KS
Local storm report, Aug 14, 11:40 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1240 AM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     Flash Flood      Tellico Plains          35.37N 84.29W
08/15/2023                   Monroe             TN   911 Call Center

            Two to three feet of water rendering
            multiple roads impassible in Tellico Plains
            area.

&&

NW
Local storm report, Aug 14, 11:45 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1245 AM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Flash Flood      Athens                  35.45N 84.60W
08/14/2023                   McMinn             TN   Law Enforcement

            Several reports of water over roads ranging
            from less than a foot of water to totally
            impassible. Including County Road 197 north
            of Athens and County Road 436 east of
            Athens.

&&

NW
Special weather statement, Aug 14, 11:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
1245 AM EDT Tue Aug 15 2023

NCZ061-150515-
Clay NC-
1245 AM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAY COUNTY THROUGH
115 AM EDT...

At 1245 AM EDT, Doppler radar was tracking a strong thunderstorm near
Nantahala Lake, or 10 miles southeast of Andrews, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southwestern North Carolina.

&&

LAT...LON 3511 8387 3514 8386 3514 8382 3516 8377
      3516 8374 3515 8373 3515 8372 3516 8365
      3515 8364 3514 8366 3514 8364 3512 8364
      3513 8362 3511 8362 3509 8359 3506 8356
TIME...MOT...LOC 0445Z 279DEG 21KT 3513 8366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR
Special weather statement, Aug 14, 11:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
1250 AM EDT Tue Aug 15 2023

NCZ060-061-TNZ087-150530-
Clay NC-Cherokee NC-Southeast Monroe TN-
1250 AM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT CHEROKEE AND CLAY COUNTIES
THROUGH 130 AM EDT...

At 1250 AM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews, Murphy, Hayesville, Shooting Creek, Tusquitee, Hiawasse Dam,
Marble, Brasstown, and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southwestern North Carolina...and east Tennessee.

&&

LAT...LON 3503 8432 3508 8431 3534 8403 3523 8400
      3522 8396 3526 8384 3525 8373 3517 8374
      3511 8388 3506 8356 3499 8350
TIME...MOT...LOC 0450Z 275DEG 23KT 3519 8406

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 15, 12:00 AM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
100 AM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Tstm Wnd Dmg     2 NW Colonial Heights   36.50N 82.54W
08/14/2023                   Sullivan           TN   Law Enforcement

            Trees blown down on Moreland Drive.

&&

NW

The radar

The Knoxville radar (KMRX), 116 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 15, 12:00 AM EST
Where
Cherokee County, 0.89 mi SW of Andrews
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.190, -83.840

A very large tree was uprooted by powerful thunderstorm winds and blocked the entire road.

Debris Flow, Cherokee

When
August 15, 12:30 AM EST to 12:35 AM EST
Where
Cherokee County, 3 mi N of Murphy to 1.5 mi NW of Murphy
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.123, -84.030

Mudslide reported just northwest of Murphy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124803, 1134677.